Alert archive / Kansas / Flash Flood Warnings in 2025
Flash Flood Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 28, 2025, 1:43 AM CDT for Gove County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2025, 1:43 AM CDT (06:43 UTC)
- Expired
- Aug 28, 2025, 4:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1155 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.4
The text
As transmitted.
110
WGUS53 KGLD 280643
FFWGLD
KSC063-179-280945-
/O.NEW.KGLD.FF.W.0009.250828T0643Z-250828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
143 AM CDT Thu Aug 28 2025
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Sheridan County in northwestern Kansas...
Northeastern Gove County in west central Kansas...
* Until 445 AM CDT.
* At 143 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Quinter, Grainfield and Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3927 10024 3917 10016 3916 10016 3914 10016
3913 10016 3913 10015 3910 10015 3909 10015
3905 10015 3903 10015 3900 10015 3899 10015
3889 10015 3894 10030 3903 10033 3910 10053
3928 10042
FLASH FLOOD...RADAR INDICATED
$$
GranthamWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:09 AM CDT, 1 hour 34 minutes earlier. Its key messages:
- Showers and thunderstorms will develop over portions of northwest KS overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible.
- Fog is expected to develop overnight particularly along and north of the Interstate 70 corridor. A Dense Fog Advisory could become necessary.
Area forecast discussion, Aug 28, 12:09 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1109 PM MDT Wed Aug 27 2025 .KEY MESSAGES... - Showers and thunderstorms will develop over portions of northwest KS overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible. - Fog is expected to develop overnight particularly along and north of the Interstate 70 corridor. A Dense Fog Advisory could become necessary. && .UPDATE... Issued at 921 PM MDT Wed Aug 27 2025 Ongoing thunderstorms stretching from our Colorado counties eastward to the eastern border of the CWA along and south of I-70, are gradually winding down in intensity as they move southeastward. However, a non-zero threat for large hail may continue through 11 PM MDT with any new development ahead of the storm cluster coming out of Colorado. To the north of I-70, we're seeing signs of developing elevated convection. This activity should increase in coverage over the next few hours with the aid of a nocturnal increase of southerly 850 mb flow, upslope flow and isentropic lift to the north of a low pressure moving from Southeast Colorado toward the Oklahoma Panhandle. Speaking of upslope flow, east to northeast surface flow will become entrenched across the forecast area tonight, leading to very low ceilings and fog along and north of the I-70 corridor. A Dense Fog Advisory could become necessary overnight. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 235 PM MDT Wed Aug 27 2025 Through Tonight: Westerly flow aloft is present over the region this afternoon.. on the eastern periphery of a deamplifying ridge progressing slowly east across the High Plains.. and southwestern fringe of a broad upper level trough /cyclonic flow aloft/ over the eastern CONUS. In the lower levels (surface to 850 mb).. the Tri-State area was situated on the eastern periphery of a broad lee cyclone (extending eastward from central-southern CO into west-southwest KS), where modest southerly flow was present.. mainly over eastern portions of the Goodland county warning area (per surface observations and KGLD velocity data). As of 19Z, pervasive stratus has lifted/ scattered over southwestern portions of the area (mainly south and west of Goodland).. where temperatures were rising through the 70's. Meanwhile, east and north of Goodland.. low overcast (and a shallow cool/stable airmass) persists. Challenging convective forecast. High-res guidance continues to suggest that diurnal convection emanating from the Colorado Front Range will progress downstream into eastern CO during the late afternoon (~00-02 UTC) and far western KS during the early evening (02-04 UTC), though.. a fair amount of model-to-model and run-to-run variability persists with regard to convective coverage. While moderate instability (~1500 J/kg MLCAPE) will be present over portions of eastern CO by 00 UTC.. weak forcing, modest (~6.5 C/km) mid-level lapse rates, marginal effective deep layer shear (~20-30 KT) and weak DCAPE suggest a rather limited severe weather potential. Guidance indicates that convection will also develop over portions of northwest KS this evening.. when and where strengthening low-level southerly flow/warm advection (on the E and N periphery of the southeastward-advancing lee cyclone) will aid in the development of elevated convection, the focus of which may lie along/near the I-70 corridor -- on the cool side of a shallow, stable airmass (near the southern periphery of persistent low overcast) -- where somewhat more favorable deep layer shear (and focused forcing) could support transient supercellular organization and some potential for hail, though.. the presence of abundant updrafts /interference/ may be a mitigating factor. For reference, right-mover motion this evening should be from ~350 deg @ ~15 KT. Thu-Thu night: With little overall change in the synoptic pattern, expect sensible weather conditions similar to today, though.. environmental conditions are apt to be influenced by evening-overnight convection.. creating a fair amount of uncertainty with regard to forecast specifics. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 235 PM MDT Wed Aug 27 2025 Fri-Sun: Long range guidance suggests that the ridge will further deamplify and migrate eastward over the central CONUS through the upcoming weekend.. as an upper level trough / complex upper level low in the eastern Pacific gradually progresses eastward ashore the Pacific Coast. Deamplification/weakening of the ridge and the presence of a subtropical jet over Baja CA, the Desert Southwest and 4-Corners on Fri.. and subsequent development of a more progressive, unidirectional flow pattern Sat-Sun.. may preclude substantial changes in sensible weather conditions compared to previous days, depending on upstream convective development along the Colorado Front Range/Palmer Divide and nature/extent/evolution of downstream propagation into eastern Colorado and western Kansas. Mon-Wed: Long range guidance suggests a return to WNW-NW flow aloft, on the eastern periphery of a modestly amplifying upper level ridge over the Rockies and southwest fringe of a complex upper trough / broad cyclonic flow aloft over the eastern CONUS.. similar to this week's pattern. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1109 PM MDT Wed Aug 27 2025 Upslope flow associated with entrenched east to northeast surface winds lead to worsening aviation conditions overnight. Ceilings will continue to fall, reaching LIFR at KGLD and KMCK by 09z. Fog is also expected with prevailing visibility of 1 mile or less at both sites. Conditions should improve after 15z as ceilings rise to IFR and MVFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Grantham SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Melto
Hazardous weather outlook, Aug 27, 1:36 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1236 PM MDT Wed Aug 27 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281845- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1236 PM MDT Wed Aug 27 2025 /136 PM CDT Wed Aug 27 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Thunderstorms that develop along the Colorado Front Range this afternoon will track east toward the Kansas border late this afternoon and evening. Wind gusts up to 60 mph are possible with the strongest storms, mainly in eastern Colorado and adjacent Kansas border counties between 6 PM and 10 PM MDT. Additional showers and thunderstorms will develop over portions of northwest Kansas this evening and overnight. Locally heavy rainfall can be expected with any storms. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is presently not anticipated. Vincent
In the hours before
Local storm report, Aug 27, 10:21 PM CDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
921 PM MDT Wed Aug 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Hail 11 S Sharon Springs 38.74N 101.74W
08/27/2025 M1.00 Inch Wallace KS Public
Still hailing at the time of the report.
Hail was to the size of quarters along with
winds gusting to 45 to 50 mph and heavy
rain.
&&
BJHSpecial weather statement, Aug 27, 11:53 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
1053 PM MDT Wed Aug 27 2025
KSZ041-042-280545-
Wichita KS-Greeley KS-
1053 PM MDT Wed Aug 27 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WICHITA AND SOUTHEASTERN
GREELEY COUNTIES THROUGH 1145 PM MDT/1245 AM CDT/...
At 1052 PM MDT/1152 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 5 miles southwest of
Leoti to 16 miles south of Tribune. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3827 10184 3856 10143 3845 10113 3828 10112
3826 10115 3826 10183
TIME...MOT...LOC 0452Z 300DEG 19KT 3845 10145 3825 10165
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GranthamLocal storm report, Aug 28, 12:35 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1135 PM MDT Wed Aug 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM Flood 1 WNW Colby 39.39N 101.05W
08/27/2025 Thomas KS Trained Spotter
4 inches of water covering all of South
Range Avenue at the Thomas County
Fairgrounds in Colby.
&&
GranthamThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 23 min |
| Aug 27, 8:41 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 34 min |
| Aug 27, 9:08 PM CDT | Areal Flood Advisory | GLD | Logan, Wallace, Wichita | 3 hr |
| Aug 27, 10:03 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 42 min |
| Aug 27, 11:53 PM CDT | Special Weather Statement | GLD | Wichita | 52 min |
| Aug 28, 12:04 AM CDT | Areal Flood Advisory | GLD | Thomas | 3 hr |
| Aug 28, 12:38 AM CDT | Areal Flood Advisory | GLD | Sheridan | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.